Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


RE: SO SO SAD
Jan 19, 2009

Dr. Young--As a frequent visitor to this site (I was an obsessive visitor 7-8 years ago when I wasn't sure if the medicine was going to work) I thought I should add my experience using HAART. I was diagnosed HIV+ in December 2001. My doctor started me on Trizivir as that was the new combination at the time. I had terrible nausea, lost some of my sense of taste...DIET COKE began to taste terrible!!!! After about three months on that drug, I begged to switch off as my quality of life was in the toilet..always felt sick and I began to develop muscle pains in my thighs. The next combo was Viramune, Ziagen and Epivir. I made it through the two week induction phase but after about three weeks, I broke out in a rash on my arms.....so my doctor had me stop all meds for two weeks. After this break, we did a PHENOTYPE test which showed I was sensitive to all drugs.....so I went on another triple NRTI combo for a year until I had a viral breakthrough....right around this time, it became clear that TRIPLE NRTI combos were not potent enough for full suppression. Another resistance test led to my current regimen of TRUVADA/VIRAMUNE which is going strong after six years.....I started treatment with CD4's at 215 and CD4% at 28%. My current CD4 count is over 600 and my CD4% is in the 40% number.

The year before I was diagnosed, I suffered from constant sinus infections and had a lot of skin problems...pesky rashes and irritations that I blamed on detergents and other environmental causes.

Now, I only get the occasional sinus infection and my skin problems cleared up after a year on HAART.

I am 46 years old and have lived in Los Angeles since 1989.......at least half of my friends from that period if not more died from HIV infection and I too witnessed the end of the death sentence in the mid 90's when protease inhibitors appeared and I saw a few people actually "get well" and stay well.

It wasn't easy getting to this point...I wouldn't wish my side effects of TRIZIVIR on anyone but it was the journey I had to take to get to the point where I am today. I have met a few younger HIV+ guys in their late 20's and early 30's who don't know anyone who has died from HIV.....I kind of feel like it is my responsibility to speak out when I can to honor my friends who didn't make it.....I didn't believe my doctor back in 2001 when he told me I was going to live long enough to die from something other than HIV. It was hard to erase the late 80's and early 90's from my memory bank.

I am very fortunate to be on a HAART regimen that causes me no physical side effects and is easy to take. I am also happy to see so many new treatments come through the pipeline. 99.9% of the time, I feel pretty confident that I am going to live through this part of my life which is a complete 180 degree turn from 2001.

Thanks for the good work!!!!

Response from Dr. Young

Dear Los Angeles guy,

Thank you for sharing your story. While your first regimen didn't work out well, it seems clear that despite this you've done very, very well.

Be well in 2009,

BY



Previous
CSS
Next
Not Taking Meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement